Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 54, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 2000, 8:29 PM CDT for Trego County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2000, 8:29 PM CDT (01:29 UTC)
- Expired
- May 26, 2000, 9:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 8:30 PM CDT | Thunderstorm Wind 52 E | Wakeeney, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1756 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
505 WUUS53 KDDC 270130 SVRDDC KSC195-270215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 829 PM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 915 PM CDT * AT 829 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 4 MILES NORTH OF TREGO CENTER...MOVING EAST AT 45 MPH. * SOME LOCATIONS AFFECTED 12 MILES NORTH OF CEDAR BLUFF BY 835 PM CDT OGALLAH BY 840 PM CDT RIGA BY 845 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS WINDS UP TO 60 MILES AN HOUR FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SLEIGHTER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:22 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 26, 3:22 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT FRI MAY 26 2000 80 TO 90KT 300 MB JET ACROSS CENTRAL KANSAS AND APPROACHING UPPER LEVEL COLD POOL AND VORT CENTER ARE HELPING TO TOUCH OFF SHOWERS AND THUNDERSTORMS ACROSS PARTS OF THE AREA ATTM. AS THE NEXT UPPER WAVE APPROACHES...THIS WILL HELP TO PROGRESS EASTWARD. TRENDS FROM PROFILERS IS SHOWING THE 850 LOW AND THUS THE ASSOCIATED DEW PT FEED ALSO BEING PUSHED EASTWARD. MOST OF THIS PRECIP LOOKS AS IF IT WILL CLEAR MY NORTHEAST COUNTIES BY ISSUANCE TIME. WILL HAVE TO WATCH FAR SOUTHEAST COUNTIES AS MOISTURE FEED IS STILL GOOD THERE WITH PLENTY OF SUNSHINE TO WORK WITH. AGAIN WILL HAVE TO WATCH THIS AREA TO SEE IF ANY MENTION OF STORMS EARLY MAY BE NEEDED. TONIGHT INTO EARLY TOMORROW...OUR NEXT UPPER WAVE AND CENTER OF APPROACHING UPPER COLD POOL IS PROGGED TO PASS OVERHEAD. CAN NOT RULE OUT THE POSSIBILITY OF SOME ELEVATED CONVECTION IN THIS COLD POOL...BUT AVAILABLE MOISTURE AT THE LOW LEVELS WILL BE LACKING AS LOWER DEW PT VALUES WILL BE ADVECTING INTO THE AREA IN THE WAKE OF A SURFACE COLD FROPA. WILL CARY VERY SMALL POPS TONIGHT IN ALL AREAS TONIGHT AND THEN AGAIN IN THE EAST FOR EARLY SATURDAY. WITH LESS LOW LEVEL CLOUD COVER...LOWER DEW POINTS AND WINDS BECOMING NORTHWEST OR NORTH...LOW TEMPS SHOULD BE LOWER THAT THOSE EXPERIENCED LAST NIGHT. FWC NUMBERS FOR THE MOST PART REFLECT THIS THINKING IN ALL BUT THE P28 AREA. THERE I WILL UNDERCUT FWC BY A CAT. SATURDAY...SKIES SHOULD BE MOSTLY SUNNY ACROSS THE AREA. FOR TEMPS...WILL FAVOR THE SLIGHTLY COOLER FAN NUMBERS GIVEN NORTHEAST TO EAST WINDS TOMORROW SHOULD HELP KEEP THE COOLER AIR AFTER TONIGHT/S FROPA IN THE AREA. WINDS SATURDAY NIGHT THOUGH SHOULD BEGIN TO TURN SOUTHWEST AS THE LEE TROUGH BEGINS TO ESTABLISH. LOWS FOR SUNDAY NIGHT SHOULD BE SIMILAR TO THOSE EXPECTED TONIGHT. ON SUNDAY THE AREA COULD BE WINDIER THAN THE FWC GUIDANCE SUGGESTS. BOTH AVN AND MRF 850 WINDS ARE PROGGED IN THE 30 TO 40 KT RANGE. USUALLY AS THE LEE TROUGH DEVELOPS...WINDS USUALLY PICK UP FASTER THAN THE NUMERICAL GUIDANCE INDICATES. GIVEN THIS...WILL ADD A /BREEZY/ QUALIFIER TO SUNDAY/S WEATHER. ALSO...WILL NOT GO AS HOT AS THE FWC NUMBERS. BOTH AVN AND MRF 850 PROGGED NUMBERS DO NOT SUPPORT HIGHS IN THE MID TO UPPER 90S. WILL GO CLOSER TO THE MID 80S TO AROUND 90 RANGE. EXTENDED DISCUSSION.... THE GENERAL FLOW REGIME OVER THE UNITED STATES DURING THE EXTENDED PERIOD HAS CHANGED LITTLE IN RECENT MODEL RUNS...ALTHOUGH THE USUAL DIFFERENCES IN AMPLITUDES AND TIMING OF WAVES RIPPLING THROUGH THE FLOW ARE EVIDENT. ALL OF THE MODELS BUILD THE UPPER RIDGE OVER THE EASTERN PACIFIC EASTWARD INTO THE SOUTHERN PLAINS BY MID WEEK WITH MEAN TROUGHS 120-125W AND NEAR 80E. THIS EVOLUTION HAS BEEN ADVERTISED FOR SEVERAL DAYS, AND THERE IS LITTLE REASON TO DOUBT THAT IT WILL OCCUR. THE CURRENT EXTENDED WILL BE MODIFIED ONLY SLIGHTLY TO REFLECT SOMEWHAT WARMER TEMPERATURES ON MEMORIAL DAY AS EXCEEDINGLY WARM AIR SPREADS EASTWARD FROM THE ROCKIES OVER THE HIGH PLAINS. THE MRF ONCE AGAIN IS ADVERTISING H7 TEMPERATURES IN EXCESS OF 16 DEGREES OVER SOUTHWESTERN KANSAS. ALTHOUGH MID LEVEL TEMPERATURES PROBABLY WILL VERIFY SOMEWHAT COOLER THAN THOSE VALUES, DOWNSLOPE FLOW AND ABUNDANT SUNSHINE LIKELY WILL PUSH TEMPERATURES TO NEAR 100 DEGREES IN A FEW LOCATIONS. COOLER WEATHER WILL RETURN BEHIND A PACIFIC COLD FRONT MONDAY NIGHT. EVEN WITH GOOD CONVERGENCE ALONG THE FRONTAL BOUNDARY, THE POTENTIAL FOR CONVECTION IS QUITE LOW GIVEN THE EXTREMELY WARM AIR ALOFT. SOME SUPPRESSION OF THE SOUTHERN PLAINS UPPER LEVEL HIGH WILL OCCUR BY MID WEEK, AND SOUTHWESTERN KANSAS COULD BE AFFECTED BY MINOR WAVES EMBEDDED IN THE WESTERLIES. UNCERTAINTY IN TIMING AND STRENGTH OF THE WAVES AND THE STRENGTH OF THE MID LEVEL WARM POOL IS SUBSTANTIAL, AND THE MENTION OF RAIN WILL NOT BE ADDED TO THE PACKAGE AT THIS TIME. THE NEXT PACIFIC COLD FRONT SHOULD MOVE ACROSS WESTERN KANSAS ABOUT THURSDAY, AGAIN CAPPED BY EXTREMELY WARM AIR ALOFT. OTHER THAN SUPPORTING COOLER TEMPERATURES ON FRIDAY, THE BOUNDARY WILL HAVE LITTLE EFFECT ON THE WEATHER. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 056/082 056/092 060 2-0 GCK 054/083 052/092 059 200 EHA 054/085 052/094 057 200 LBL 056/084 054/092 058 200 HYS 058/080 056/088 062 220 P28 062/085 060/090 063 220 .DDC...NONE. 19/01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 42 min |
| May 26, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 48 min |
| May 26, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| May 26, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 38 min |
| May 26, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 46 min |
| May 27, 12:06 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 39 min |
| May 27, 12:44 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 46 min |
| May 27, 1:17 AM CDT | Flash Flood Warning | DDC | Barber, Comanche | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.